This week, the FDA issued a warning regarding certain over-the-counter antacid medications. The most common example is Alka Seltzer Original. These medicines contain both antacids AND aspirin. Similar products include Bromo Seltzer and Pico Plus. Many people who use these products are not aware that they contain aspirin, but they do. Actually, Alka Seltzer Original contains 324mg of aspirin, which is the equivalent of a full-dose aspirin tablet. Taking this on a regular basis can lead to stomach ulcers and bleeding. The FDA warning stems from 8 separate reports of major bleeding in people taking these products. We recommend avoiding use of these products for the treatment of acid indigestion, recognizing that they will likely increase symptoms and may put you at risk of bleeding. Tums or Gaviscon would be a safer choice for the temporary relief of heartburn or indigestion.

-Christopher McGowan, MD, MSCR